Print This Page

Asthma Drug Alters Voice

  • Currently 4.4/5
  • 1
  • 2
  • 3
  • 4
  • 5
Not Helpful ..... Very Helpful
Was this information helpful? Average rating: 4.4/5 (46 votes)
What do you think? Click the stars to vote!
If you have more to say, post a comment below!

Q. I've been taking Symbicort for years and now my voice has been affected. Is there another medication in pill form that would be the same as Symbicort?

A. People with asthma or COPD (chronic obstructive pulmonary disease) are frequently prescribed inhaled corticosteroids. These drugs include budesonide (in Pulmicort and Symbicort) or fluticasone (in Advair and Flovent).

Inhaling steroid-type medications can affect vocal cords. Hoarseness or laryngitis have been reported to affect anywhere from 5 to 58 percent of patients (Mayo Clinic Proceedings, Sept. 2012).

This side effect has been underappreciated. Please discuss your concerns with a physician to see if there is a different way to control your breathing problems. Oral steroids (prednisone) pose other serious side effects and are not a desirable solution.

  • Currently 4.4/5
  • 1
  • 2
  • 3
  • 4
  • 5
Not Helpful ..... Very Helpful
Was this information helpful? Average rating: 4.4/5 (46 votes)
What do you think? Click the stars to vote!
If you have more to say, post a comment below!

9 Comments

| Leave a comment

I have rather mild COPD. I have been prescribed these inhalers. I seldom feel the need to use them, but because I am a choral singer am extremely glad to receive this info. I'll definitely continue NOT using them.

I have heard that the medicinal mushroom called cordyceps is good for coughing and breathing problems. What do you think of using cordyceps and where can you get a trusted source for it? I understand that it is purest when it comes wild from Tibet.

Suddenly, after clearing brush I got a cold that wouldn't go away. Trips to the ER with difficulty breathing and coughing that would not go away, and it was pronounced that I had asthma triggered by allergies. In 12 years I took all the inhalers and plenty of prednisone regimens you speak of.

Finally, I went to an allergist at Kaiser Permanente who put me on 2 sequential regimens of s strong antibiotic, targeting lung infection. (The antibiotics could have a serious side effect of killing good bacteria in my stomach, so I ate lots of yogurt.) The end result is that I have been asthma-free for about a year now.

It would seem I had a persistent lung infection the whole time, which tracks with the sudden onset. I hope my story will help others in a similar situation.

Oddly enough, I had the same problem (extremely hoarse and raspy), but mine was when using Advair. When I switched to Symbicort, the problem abated. So you could try switching formulations It can also make a difference if you use an aero chamber. My doctor told me this gets more medicine in your lungs instead of your throat.

My teen daughter has a chronic cough for the last three weeks. She has used Advair sometimes in the past for this. I was wondering if there were a better holistic alternative.

I was prescribed Advair for mild COPD. I used it for 3 weeks then I became horse and couldn't seem to get much volume out of my voice. Under the Doctors advice, I quit and stayed off for 10 days. I resumed and the same results occured--horseness. So I am off it and feel MUCH better.

I have been on Advair for many years because of mild COPD. I also experienced voice changes but quickly learned that when I rinse out my mouth after every dose, as directed, I also must GARGLE. This I do religiously, twice a day, and have had no further throat problems.

I was on Advair for two months following double pneumonia. My voice would just fade away when I tried to talk. Finally asked doctor if I could stop taking it and he said yes. My voice stayed bad another month and a half after that. One day in the car I realized I was singing out loud and I just cried, I was so relieved to have my voice back. I will never take Advair again.

I would be interested in knowing what antibiotics you were given. I'm tired of being on inhalers. I know one thing that works for one person doesn't mean it will work for another. But I'm always willing to give things a try..

Leave a comment

Share your comments or questions with the People's Pharmacy online community. Not all comments will be posted. Advice from other visitors to this web site should not be considered a substitute for appropriate medical attention. Concerns about medications should be discussed with a health professional. Do not stop any medication without first checking with your physician.

Check this box to be notified by email when follow-up comments are posted.